Alert archive / Hawaii / High Surf Advisories in 2021
High Surf Advisory 10, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Feb 13, 2021, 4:06 AM HST for 4 counties in Hawaii. It was in force for 3 days.
The area
The counties it named.
The facts
- Issued
- Feb 13, 2021, 4:06 AM HST (14:06 UTC)
- Expired
- Feb 16, 2021, 3:28 PM HST
- In force
- 3 days
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 2.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
017 WHHW40 PHFO 131406 CCA CFWHFO Coastal Hazard Message...CORRECTED National Weather Service Honolulu HI 406 AM HST Sat Feb 13 2021 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND... .Warning-level surf associated with a large northwest swell will continue to impact exposed north and west facing shores of the smaller islands through Sunday. Advisory-level surf is expected along exposed west facing shores of the Big Island through Sunday. HIZ001>003-006>008-012-013-017-019-020-140300- /O.EXT.PHFO.SU.W.0005.000000T0000Z-210215T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 406 AM HST Sat Feb 13 2021 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST SUNDAY... * WHAT...Surf of 25 to 35 feet along north facing shores of Niihau Kauai Oahu Molokai and Maui. Surf of 22 to 26 feet along west facing shores of Niihau Kauai Oahu and Molokai. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. * WHEN...Until 6 PM HST Sunday. * IMPACTS...High. Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, beach erosion, and strong longshore and rip currents. Minor overwash onto vulnerable low-lying coastal roadways will be possible, mainly through the early morning hours around the peak daily tides. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ HIZ023-140300- /O.NEW.PHFO.SU.Y.0010.210213T1406Z-210215T0400Z/ Kona- 406 AM HST Sat Feb 13 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY... * WHAT...Surf of 6 to 8 feet. * WHERE...West facing shores of the Big Island. * WHEN...Until 6 PM HST Sunday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Gibbs
8 follow-up statements
553 WHHW40 PHFO 140203 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 403 PM HST Sat Feb 13 2021 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND... .The large northwest swell will gradually decline tonight, but a reinforcing west-northwest swell filling in on Sunday should maintain warning level surf along exposed north and west facing shores of the smaller islands through Sunday. Advisory-level surf is expected to hold along exposed west facing shores of the Big Island through Sunday and potentially into Monday. HIZ001>003-006>008-012-013-017-019-020-141515- /O.CON.PHFO.SU.W.0005.000000T0000Z-210215T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 403 PM HST Sat Feb 13 2021 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY... * WHAT...Surf of 20 to 30 feet lowering to 20 to 25 feet on Sunday along north facing shores of Niihau Kauai Oahu Molokai and Maui. Surf of 18 to 22 feet lowering to 15 to 20 feet on Sunday along west facing shores of Niihau Kauai Oahu and Molokai. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. * WHEN...Until 6 PM HST Sunday. * IMPACTS...High. Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, beach erosion, and strong longshore and rip currents. Minor overwash onto vulnerable low-lying coastal roadways will be possible, mainly through the early morning hours around the peak daily tides. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ HIZ023-141515- /O.CON.PHFO.SU.Y.0010.000000T0000Z-210215T0400Z/ Kona- 403 PM HST Sat Feb 13 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY... * WHAT...Surf of 6 to 8 feet. * WHERE...West facing shores of the Big Island. * WHEN...Until 6 PM HST Sunday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
892 WHHW40 PHFO 141353 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 353 AM HST Sun Feb 14 2021 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI NORTH FACING SHORES OF MAUI AND WEST FACING SHORES OF THE BIG ISLAND... ...HIGH SURF WARNING IS CANCELLED... .A large west-northwest swell will slowly decline from northwest to southeast down the island chain this afternoon through Monday. HIZ006>008-012-013-017-019-020-150400- /O.CAN.PHFO.SU.W.0005.000000T0000Z-210215T0400Z/ /O.EXB.PHFO.SU.Y.0010.000000T0000Z-210215T1600Z/ Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai Windward- Molokai Leeward-Maui Windward West-Maui Central Valley- Windward Haleakala- 353 AM HST Sun Feb 14 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY... ...HIGH SURF WARNING IS CANCELLED... * WHAT...Surf along north facing shores of Oahu and Molokai will be 15 to 20 feet today, lowering to 12 to 16 feet this tonight. Surf along north facing shores of Maui will be 14 to 18 feet today, lowering to 12 to 16 feet tonight. Surf along west facing shores of Oahu and Molokai will be 12 to 16 feet today, lowering to 9 to 12 feet tonight. * WHERE...North and west facing shores of Oahu, Molokai, and north facing shores of Maui. * WHEN...Until 6 AM HST Monday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ HIZ001>003-150400- /O.CAN.PHFO.SU.W.0005.000000T0000Z-210215T0400Z/ /O.EXB.PHFO.SU.Y.0010.000000T0000Z-210216T0400Z/ Niihau-Kauai Windward-Kauai Leeward- 353 AM HST Sun Feb 14 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST MONDAY... ...HIGH SURF WARNING IS CANCELLED... * WHAT...Surf along north facing shores of Kauai and Niihau will be 18 to 22 feet today, lowering to 12 to 16 feet Monday. Surf along west facing shores of Kauai and Niihau will be 14 to 18 feet today, lowering to 9 to 12 feet Monday. * WHERE...North and west facing shores of Kauai and Niihau. * WHEN...Until 6 PM HST Monday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ HIZ023-150400- /O.EXT.PHFO.SU.Y.0010.000000T0000Z-210216T0400Z/ Kona- 353 AM HST Sun Feb 14 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST MONDAY... * WHAT...Surf will be 5 to 8 feet today, building to 6 to 9 feet Monday. * WHERE...West facing shores of the Big Island. * WHEN...Until 6 PM HST Monday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
523 WHHW40 PHFO 142030 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 1030 AM HST Sun Feb 14 2021 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI NORTH FACING SHORES OF MAUI AND WEST FACING SHORES OF THE BIG ISLAND... .A reinforcing west-northwest swell will maintain large surf through this evening then slowly decline tonight into Monday. HIZ006>008-012-013-017-019-020-150930- /O.CON.PHFO.SU.Y.0010.000000T0000Z-210215T1600Z/ Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai Windward- Molokai Leeward-Maui Windward West-Maui Central Valley- Windward Haleakala- 1030 AM HST Sun Feb 14 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...Surf along north facing shores of Oahu and Molokai will be 15 to 22 feet today, lowering to 12 to 20 feet tonight. Surf along north facing shores of Maui will be 14 to 20 feet today, lowering to 12 to 18 feet tonight. Surf along west facing shores of Oahu and Molokai will be 12 to 16 feet today, lowering to 9 to 12 feet tonight. * WHERE...North and west facing shores of Oahu, Molokai, and north facing shores of Maui. * WHEN...Until 6 AM HST Monday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ HIZ001>003-023-150930- /O.CON.PHFO.SU.Y.0010.000000T0000Z-210216T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Kona- 1030 AM HST Sun Feb 14 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY... * WHAT...Surf along north facing shores of Kauai and Niihau will be 18 to 22 feet today, lowering to 12 to 16 feet Monday. Surf along west facing shores of Kauai and Niihau will be 14 to 18 feet today, lowering to 9 to 12 feet Monday. Surf along west facing shores of the Big Island will be 6 to 9 feet through Monday. * WHERE...North and west facing shores of Kauai and Niihau and west facing shores of the Big Island. * WHEN...Until 6 PM HST Monday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
360 WHHW40 PHFO 150208 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 408 PM HST Sun Feb 14 2021 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI NORTH FACING SHORES OF MAUI AND WEST FACING SHORES OF THE BIG ISLAND... .A reinforcing west-northwest swell will maintain large surf through this evening then slowly decline tonight into Monday. HIZ026-151515- /O.EXA.PHFO.SU.Y.0010.000000T0000Z-210216T0400Z/ Kohala- 408 PM HST Sun Feb 14 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST MONDAY... * WHAT...Surf along west facing shores of the Big Island will be 6 to 9 feet through Monday. * WHERE...West facing shores of the Big Island. * WHEN...Until 6 PM HST Monday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ HIZ006>008-012-013-017-019-020-151515- /O.CON.PHFO.SU.Y.0010.000000T0000Z-210215T1600Z/ Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai Windward- Molokai Leeward-Maui Windward West-Maui Central Valley- Windward Haleakala- 408 PM HST Sun Feb 14 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...Surf along north facing shores of Oahu and Molokai will lower to 12 to 20 feet tonight. Surf along north facing shores of Maui will lower to 12 to 16 feet tonight. Surf along west facing shores of Oahu and Molokai will lower to 8 to 12 feet tonight. * WHERE...North and west facing shores of Oahu, Molokai, and north facing shores of Maui. * WHEN...Until 6 AM HST Monday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ HIZ001>003-023-151515- /O.CON.PHFO.SU.Y.0010.000000T0000Z-210216T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Kona- 408 PM HST Sun Feb 14 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY... * WHAT...Surf along north facing shores of Kauai and Niihau will be lowering to 14 to 20 feet tonight and 12 to 16 feet Monday. Surf along west facing shores of Kauai and Niihau will be 10 to 14 feet tonight, lowering to 8 to 12 feet Monday. Surf along west facing shores of the Big Island will be 6 to 9 feet through Monday. * WHERE...North and west facing shores of Kauai and Niihau and west facing shores of the Big Island. * WHEN...Until 6 PM HST Monday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Kino
943 WHHW40 PHFO 151353 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 353 AM HST Mon Feb 15 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND WEST FACING SHORES OF THE BIG ISLAND... ...HIGH SURF ADVISORY CANCELLED FOR NORTH AND WEST FACING SHORES OF OAHU MOLOKAI AND NORTH FACING SHORE OF MAUI... .A large west-northwest swell will slowly lower today through Tuesday. Surf is expected to lower below advisory levels for north and west facing shores of Niihau and Kauai by late this afternoon. Surf could hold at advisory levels along west facing shores of the Big Island into Tuesday however, and the High Surf Advisory may eventually need to be extended here. HIZ006>008-012-013-017-019-020-151500- /O.CAN.PHFO.SU.Y.0010.000000T0000Z-210215T1600Z/ Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai Windward- Molokai Leeward-Maui Windward West-Maui Central Valley- Windward Haleakala- 353 AM HST Mon Feb 15 2021 ...HIGH SURF ADVISORY IS CANCELLED... Surf has lowered below advisory thresholds. Therefore the High Surf Advisory has been cancelled for north and west facing shores of Oahu, Molokai and north facing shores of Maui. $$ HIZ023-026-160400- /O.EXT.PHFO.SU.Y.0010.000000T0000Z-210216T1600Z/ Kona-Kohala- 353 AM HST Mon Feb 15 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY... * WHAT...Surf along west facing shores of the Big Island will be 7 to 10 feet. * WHERE...West facing shores of the Big Island. * WHEN...Until 6 AM HST Tuesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ HIZ001>003-160400- /O.CON.PHFO.SU.Y.0010.000000T0000Z-210216T0400Z/ Niihau-Kauai Windward-Kauai Leeward- 353 AM HST Mon Feb 15 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf along north facing shores of Kauai and Niihau will be 12 to 16 feet. Surf along west facing shores of Kauai and Niihau will be 9 to 12 feet. * WHERE...North and west facing shores of Kauai and Niihau. * WHEN...Until 6 PM HST this evening. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
464 WHHW40 PHFO 160130 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 330 PM HST Mon Feb 15 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT FOR THE WEST FACING SHORES OF THE BIG ISLAND... .A large west-northwest swell has been slowly lowering. However, it remains elevated around the Big Island. Thus the advisory for the west facing shores there continues. HIZ001>003-160230- /O.CAN.PHFO.SU.Y.0010.000000T0000Z-210216T0400Z/ Niihau-Kauai Windward-Kauai Leeward- 330 PM HST Mon Feb 15 2021 ...HIGH SURF ADVISORY IS CANCELLED... Surf has decreased below advisory levels around Niihau and Kauai as the swell has declined. $$ HIZ023-026-161430- /O.CON.PHFO.SU.Y.0010.000000T0000Z-210216T1600Z/ Kona-Kohala- 330 PM HST Mon Feb 15 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY... * WHAT...Surf along west facing shores of the Big Island will be 7 to 10 feet. * WHERE...West facing shores of the Big Island. * WHEN...Until 6 AM HST Tuesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
027 WHHW40 PHFO 161323 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 323 AM HST Tue Feb 16 2021 ...HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR WEST FACING SHORES OF THE BIG ISLAND... .A large west-northwest swell will continue to impact west facing shores of the Big Island today, then lower below advisory levels tonight. HIZ023-026-170400- /O.EXT.PHFO.SU.Y.0010.000000T0000Z-210217T0400Z/ Kona-Kohala- 323 AM HST Tue Feb 16 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf of 6 to 9 feet. * WHERE...West facing shores of the Big Island. * WHEN...Until 6 PM HST this evening. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
977 WHHW40 PHFO 170128 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 328 PM HST Tue Feb 16 2021 ...HIGH SURF ADVISORY IS CANCELLED... HIZ023-026-170230- /O.CAN.PHFO.SU.Y.0010.000000T0000Z-210217T0400Z/ Kona-Kohala- 328 PM HST Tue Feb 16 2021 ...HIGH SURF ADVISORY IS CANCELLED... Surf has lowered below advisory levels. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Feb 13, 4:03 AM HST, 3 minutes earlier.
Area forecast discussion, Feb 13, 4:03 AM HST, 3 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 403 AM HST Sat Feb 13 2021 .SYNOPSIS... An upper level low just east of the Big Island will drift west- southwestward over the next few days, with the center passing just south the islands this weekend. Expect increasing shower trends spreading from east to west across the state through Sunday. Easterly trade winds with localized sea breezes are forecast today with winds becoming more southeasterly on Sunday, as the high pressure ridge weakens. A light wind pattern will develop favoring local scale land and sea breezes on Sunday and Monday. A cold front approaching the state from the northwest early next week will slow on Tuesday and Wednesday, with continued unsettled weather trends in the forecast through much of next week. Trade winds return from Tuesday onward as a new high pressure system builds in north of the state. && .DISCUSSION... The satellite picture this evening shows an upper level low centered roughly 500 miles east of Hilo Hawaii, and a cold front roughly 800 miles northwest of Kauai. These two weather system will bring periods of unsettled weather conditions to each island over the next five days. The upper low will drift into the region on a west-southwesterly track into the weekend, with the center of the low passing just south of the main Hawaiian Islands from Sunday through Tuesday. Meanwhile, the cold front will slowly approach the islands from the northwest, with unsettled weather potentially developing over the western islands on Tuesday and Wednesday. A wintery mix of freezing conditions and light snowfall may develop over the Big Island summits into early next week. For today, a moderate easterly trade wind pattern will allow localized sea breezes to develop along western sides of Niihau, Kauai, Oahu, and Lanai today. A cold core upper low just east of the Big Island will drift into the region this weekend with the center passing just south of the main Hawaiian Islands on Sunday and Monday. Stronger winds aloft will develop over the Big Island today with wind speeds reaching High Wind Warning thresholds for the summits of Mauna Kea and Mauna Loa. A High Wind Warning was issued this morning for both mountain peaks until 6 PM HST this evening. Deeper and more unstable moisture will then move in from the east over the Big Island this morning with elevated Precipitable Water (PW) levels ranging from 1.20 to 1.60 inches spreading into the eastern islands. Shower activity will trend higher today for windward Maui and the windward Big Island today as lingering easterly trade winds force this unstable moisture over windward mountain slopes. By Sunday, trade wind speeds will decrease and wind directions will shift to a southeasterly wind pattern, as the upper low and approaching cold front weaken the ridge north of the state. The smaller islands will fall into the lee of the Big Island blocking southeasterly wind flow and allowing a light and variable wind regime to develop from Maui to Kauai. Local scale land and sea breezes will develop as large scale wind speeds decrease over the smaller islands. Converging sea breezes will drive the shower activity towards the interior of each island into Monday favoring the afternoon to early evening hours. One exception to this light wind pattern will occur along the southeast to east slopes of the Big Island. Large scale southeasterly winds will continue to be strong enough for periods of upslope showers focused over the southeast to east slopes of the Big Island with enhanced rainfall trends. Monday through Wednesday...The upper level low will stall south of Kauai and Oahu on Monday as the cold front approaches the islands from the northwest. Light winds on Monday will keep sea breezes in the forecast for one more day with brief periods of mountain and interior showers affecting the smaller islands. The forward motion on the front begins to stall on Tuesday as it approaches Kauai. Forecast guidance on Wednesday shows moderate to locally breezy trade winds spreading westward across the state from Wednesday onward. The long range forecast model guidance remains in fairly good agreement through Monday. Global weather models begin to show some differences on how far this front marches into the western half of the state by mid week. The latest American (GFS) model brings the cold frontal band into Kauai and Oahu by Wednesday, while the European (ECMWF) model stalls the front a few hundred miles northwest of Kauai. These model differences keep our long range confidence in a wet weather pattern for the western islands in a low to medium range this far out. Please continue to monitor the forecast for next week as this pattern and weather impacts will likely evolve over time. && .AVIATION... High pressure northeast of the state will maintain moderate to locally breezy easterly trade winds around Maui and the Big Island during the next 24 hours, while lighter trades allow for localized land and sea breezes over the western end of the state. Brief MVFR conditions will be possible along windward slopes this morning, but predominantly VFR conditions are expected. An increase in moisture moving in from the east will bring the potential for some widespread MVFR conditions to windward sections of the Big Island and Maui this afternoon and tonight. AIRMET Tango remains in effect for low level turbulence over and downwind of the terrain of Maui and the Big Island. && .MARINE... Strongest winds will hold across the typically windier channels and waters around Maui County and the Big Island through today as the easterly trades hold in the fresh to strong category. Strongest winds will shift to areas along the Hamakua coast, the northeast Maui coast (from Haiku to Hana), and waters south of the Big Island tonight through the holiday as the winds shift out of the southeast direction. For the Kauai and Oahu waters, light to moderate east to southeast winds will hold through the holiday due to the proximity of the ridge and an approaching front. Leeward and sheltered waters near the coasts will continue to experience land and sea breeze conditions each day. Although the forecast confidence lowers, local winds could remain in the light to moderate category (background flow remaining out of the southeast to southerly direction) with localized land and sea breeze conditions continuing near the coasts Tuesday into midweek as an upper disturbance and the tail-end of a frontal boundary move into the area. In addition to the winds and seas, increasing moisture combined with these features will drive the rain chances up later this weekend through the first half of next week. A combination of the strong winds over the eastern end of the state and a large northwest swell building across the waters will lead to Small Craft Advisory conditions across all Hawaiian waters through the weekend. Surf along exposed north and west facing shores will peak today well above warning levels. Observations at the offshore buoys to the northwest reflected a peak overnight within the 16-19 second band around 12-14 ft. This will result in peak surf heights through the first half of the day today for exposed coasts. Advisory-level surf will be possible along exposed west facing shores of the Big Island. Although a gradual downward trend is anticipated late today through Sunday, heights will remain at or around warning levels. Impacts associated with this large swell will include significant beach erosion with water sweeping across beaches that typically remain dry. Additionally, some minor overwash onto the typical vulnerable low-lying coastal roadways will be possible through the early morning hours by daybreak around the daily peak tide. Looking ahead, the active trend will continue through the first half of next week due to a large and persistent gyre that has setup over the northern Pacific. A combination of small to moderate, long-period sources arriving Sunday through Tuesday and the easing northwest swell slowly easing will continue to produce advisory-level surf through Monday. Surf may dip below advisory levels Tuesday through midweek. Surf along east facing shores will trend up by Sunday due to a decent sized batch of strong breezes upstream across the eastern Pacific between high pressure and a trough several hundred miles east-southeast of the Big Island. Downward trend is expected early next week. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning until 6 PM HST Sunday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. High Surf Advisory until 6 PM HST Sunday for Kona. High Wind Warning until 6 PM HST this evening for Big Island Summits. Small Craft Advisory until 6 PM HST Sunday for all Hawaiian waters- && DISCUSSION...Bohlin AVIATION...Jelsema MARINE...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 3:58 AM HST | High Wind Warning | HFO | Hawaii | 12 hr |
Nearby
High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.